Published Online: January 9, 2016
Non-steroidal anti-inflammatory drugs (NSAIDs) are the leading cause of hypersensitivity drug reactions (HDRs). Subjects can react to a single NSAID/NSAID group (selective responders) or to Aspirin (ASA) and other non-chemically related NSAIDs (cross-hypersensitive). Reactions in the first category are immune-mediated whereas those in the second are pharmacology-related.
In a recent report published in The Journal of Allergy and Clinical Immunology: In Practice, Pérez-Sánchez et al report a patient who reacted to three different unrelated NSAIDs. At the time of the first evaluation the patient had already reacted to two drugs, paracetamol and dipyrone, and tested positive to both using intradermal testing. Good tolerance to the full therapeutic dose of ASA was demonstrated by drug provocation. Thirteen years later, the patient developed facial angioedema and pruritus in the tongue after celecoxib intake despite having tolerated this drug previously on several occasions.
The patient was reevaluated showing positive intradermal and basophil activation test results to dipyrone. After paracetamol challenge the patient developed generalized pruritus and wheals in the chest, neck and shoulders. During celecoxib challenge the patient presented pruritus in the tongue and ears, nasal itching and obstruction, and wheals in the neck. Tolerance to etoricoxib, ibuprofen and ASA were also observed after controlled administration.
Subjects may develop immediate allergic reactions to different NSAIDs, including some COX-1 and/or selective COX-2 inhibitors whilst tolerating ASA and other strong COX-1 inhibitors. Similar cases should be considered single selective responders to multiple NSAIDs, rather than cross-hypersensitive reactors.
The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.